Facebook Pixel

What medication works best for you?

By January 3, 2010 - 10:34am
Rate This

I've had an anxiety disorder for quite sometime and have been trying to figure out where it is stemmed from. I started taking Effexor almost two years ago. It has helped from what I can tell, but I feel it might be bringing on some of these anxious tendencies. Any experience with Depression medication inducing anxiety disorders?

Add a Comment6 Comments

I personally don't care for the anti-anxiety drugs. I prefer a low-dose of Seroquel for anxiety. It doesn't have the rebound anxiety when it wears off

July 24, 2010 - 11:25pm

I've also went to my Doctor and told her about heart palpitation's while on the medication, and she said that it mostly is because I haven't gotten to the right dosage yet.
At one point it got so bad that she switched me over to Welbutrin and my oh my that made me SICK.

January 4, 2010 - 3:25pm
(reply to Albyit)

Yikes. So sorry about the Wellbutrin reaction. Yes, we all react so differently to medications. What is perfect for one of us just doesn't work at all for another of us. And we often find that out pretty quickly.

I'm concerned about your heart palpitations. Are/were you taking any other medications that might be/have been interacting with the Effexor?

Do you like your doctor? Do you feel that she listens to you and encourages your questions? Do you feel that you come away with all the information that you want?

And are you doing anything else for your anxiety? If you can't afford your psychologist, you can also help yourself quite a lot with books or audio tapes -- I did and could recommend a couple if you're interested.
Is it just general anxiety or does it have a specific focus?

January 5, 2010 - 9:09am


Often, depression or anxiety medicines need to be changed (or the dosage tweaked up or down) because there has been a change in their effectiveness.

There are many good medications on the market that tackle anxiety and/or depression (the two are often combined because they often respond to the same medication). If you feel that the Effexor is no longer working for you or that it's increasing some symptoms for you, I agree with Alison, you need to talk to your doctor soon.

Figuring out where your anxiety disorder stems from can be complicated. Are you in therapy? I also have an anxiety disorder, and therapy has helped me enormously. Studies have shown that therapy plus medication is more successful than medication alone.

Can you call your doctor to ask about the medicine, and maybe a referral to a therapist (or psychologist, like Alison suggested?)

January 4, 2010 - 9:05am
(reply to Diane Porter)

I have been fluxing up and down with my Effexor throughout the two year period of being on it; Which could also be a main reason why it hasn't been all that effective with my anxiety. I'm on 75mg right now and the highest I've been was 105mg! I'm thinking about bouncing it back up again and going to my previous psychologist. Only problem with that is, it was only covered under BlueCross for a certain amount of times, and I'm surely hoping that I haven't used them all up.

January 4, 2010 - 3:23pm

Thank you for your question; let me make sure I understand it correctly.

- You've been taking Effexor for two years, prescribed for an anxiety disorder.
- You are wondering if the Effexor is bringing on some "anxious tendencies"?
- You also alluded to Effexor being a "depression medication", and wondering if it induces anxiety disorders?

Is this all correct?

Effexor is a medication that treats both depression and anxiety disorders. It is classified as an "antidepressant", specifically an SSNRI (selective serotonin and norepinephrine reuptake inhibitors), that work to improve mood disorders including panic disorder, anxiety disorders and depression.

In other words: although Effexor is called an "antidepressant", it is prescribed for individuals who have anxiety disorders, and would not cause/induce a previously non-existent anxiety disorder. Your doctor would not prescribe you a drug for a diagnosis that you have (anxiety disorder) if s/he thought this drug would "cause" your disorder (even though you already had it to begin with). If what you are saying is that this antidepressant is not helping to improve your anxiety disorder, or is actually worsening the symptoms, please read below:

The Effexor should not increase your symptoms of depression or anxiety, and if it is not working or you feel that your symptoms are worsening, you need to call your doctor immediately to talk about changing the dose, changing medications and/or adding another type of treatment option (including counseling in addition to medication). Effexor does have side effects that need to be evaluated, and these do include the worsening of anxiety or depressive mood.

- Can you tell us what "anxious tendencies" you are experiencing?
- Are you able to call your prescribing doctor first-thing Monday morning, to discuss alternative treatment options, and/or to begin talking with a psychologist?

January 3, 2010 - 2:17pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.


Get Email Updates

Related Checklists

Depression Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!